Around since the 1950s, antidepressants are primarily used to treat depression.
Nowadays these drugs are used to treat several disorders such as post-traumatic stress disorder (PTSD), generalised anxiety disorder, obsessive compulsive disorder (OCD) and even chronic pain.
But as much as antidepressants are hailed as a “miracle drug” for mental illness, many have a serious downside – sexual dysfunction.
How do they work?
According to a previous Health24 article, current drugs for depression target the regulatory process for neurotransmitters like serotonin, noradrenaline and dopamine.
Antidepressants treat the symptoms of depression and not the cause, and are therefore mostly used combined with therapy in the case of severe depression.
There are three main kinds of antidepressants available:
- Selective Serotonin Reuptake Inhibitors (SSRIs)
- Serotonin and Noradrenaline Reuptake Inhibitors (SNRIs)
- Norepinephrine and dopamine Reuptake Inhibitors (NDRIs)
Antidepressants appear to work, and studies of adults with moderate or severe depression have shown that with an antidepressant about 40 to 60 out of 100 people noticed an improvement in their symptoms within six to eight weeks.
Like most other medications, antidepressants are not without side effects and, according to a Health24 article, in SSRIs these include:
- Sleep disturbances
- Decreased appetite
- Sexual disturbances
Reduced sexual function
About 30–60% of men and women who take SSRIs experience some degree of sexual dysfunction.
An American Family Physician article points out there is consistent evidence that antidepressant medications may cause a decline in libido or sexual functioning despite improvement of depression.
Problems with sexual function may include:
- In men: erection and ejaculation impairment
- In women: loss of lubrication
- In both sexes: decreased or lost libido, and delayed or blocked orgasm
According to a 2010 PMC article, the problem of antidepressant-induced sexual dysfunction is complex, and while there is some evidence for pharmacological management of antidepressant-associated sexual dysfunction, this is too limited and insufficient to formulate a clinical guideline.
In many cases, the sexual side effects of mainly SSRIs lead to patients stopping the drugs without telling their doctors, which can lead to a serious relapse.
What are your alternatives?
If you find you cannot cope with the sexual side effects of your SSRI, speak to your doctor.
Other options include:
- Switching to a different antidepressant, i.e. antidepressants with fewer or no sexual side effects.
- Switching to one of the older antidepressant tricyclate drugs, or one of the MAO Inhibitors. Bear in mind that these may have additional unwanted side effects.
- Reducing your dosage. This may, however, mean losing some of the therapeutic benefit.
- Taking “drug holidays”. This involves taking e.g. weekends off from antidepressants, which can significantly improve sexual function during the drug-free days. These brief “holidays” do not seem to lead to a worsening of depressive symptoms. But don’t do this without your doctor’s supervision.
- Adding another performance enhancer to counter orgasmic failure induced by the antidepressant, or sexual stimulants such as Viagra. Some women benefit from small doses of testosterone, while others have reported a reduction of sexual side effects with the help of herbal remedies.
These tips should boost your sexual desire and function – while keeping depression at bay.